Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 190, NWS Columbia, SC

December 28, 2005Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Dec 28, 2005, 9:14 PM EST for Aiken County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2005, 9:14 PM EST (02:14 UTC)
Expired
Dec 28, 2005, 9:45 PM EST
In force
31 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Aiken County, SC

The radar

The Columbia radar (KCAE), 87 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 9:18 PM ESTHAIL 1Jackson, SCQUARTER SIZED HAIL REPORTED NEAR JACKSON BY SAVANNAH RIVER SITE SECURITY PERSONNEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 3:51 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2005-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2005-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 290214
SVRCAE
SCC003-290245-
/O.NEW.KCAE.SV.W.0190.051229T0214Z-051229T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
914 PM EST WED DEC 28 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 945 PM EST

* AT 913 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR JACKSON...OR ABOUT 17 MILES NORTHEAST OF
  WAYNESBORO...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3333 8183 3321 8185 3321 8175 3334 8155
      3340 8149 3345 8152

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 2:46 PM EST, 6 hours 28 minutes earlier.

Area forecast discussion, Dec 28, 2:46 PM EST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EST WED DEC 28 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
CUPL OF SW/S ROTG ARND UPR LO TO AFFCT AREA THS AFTN AND TNGT. UPR
LO OVR WRN KY CONTS TO PULL OUT NEWD. TSTMS WTH FIRST S/W NOW OVR
WRN PTN CWA AND NXT WV WL MOV ACRS AREA TNGT. DEEP MSTR NOT AVBL ATTM
BUT SHUD IMPROVE DURING EVE HRS. WL CONT 50-70 POPS OVR AREA THS
AFTN AND TNGT. FNTL BNDRY WELL W OF AREA OVR CNTRL TN TO SRN AL WL
MOV ACRS MUCH OF FCST AREA BY 12 THU.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
NXT CDFNT WL MOV INTO AREA THS WEEKEND HWVR MSTR LMTD FOR THS SYS.
NXT SIGN SYS WL MOV INTO AREA MON AND TUE AND THS SYS LKS SIMILAR
TO THE SYS TDA WHERE UPR LO APPRCHS AREA THEN PULLS OUT NEWD TAKING
MOST DYNAMICS N OF AREA.

&&

.AVIATION...
A LINE OF CONVECTION IS CURRENTLY ADVANCING THROUGH PORTIONS OF
UPSTATE SC AND NE GA AND MOVING EASTWARD. SHOWERS AND POSSIBLE
THUNDERSTORMS WILL BEGIN THIS AFTERNOON AND CONTINUE INTO THE
EVENING HOURS. WIND GUSTS TO 45 MPH AND LARGE HAIL POSSIBLE WITH THE
STRONGER STORMS. CIGS WILL LOWER TO AROUND 2000-3000 FT THIS
AFTERNOON AND CONTINUE INTO THIS EVENING AS A COLD FRONT IN AL
APPROACHES. THE FRONT SHOULD MOVE EAST OF THE FORECAST AREA DURING
THE OVERNIGHT HOURS EARLY THURSDAY MORNING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

22/14/22
Hazardous weather outlook, Dec 28, 4:47 AM EST, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
447 AM EST WED DEC 28 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290947-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
447 AM EST WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND DURING THE
EVENING. SMALL HAIL AND GUSTY WINDS TO 50 MPH. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...ESPECIALLY IN THE CENTRAL SAVANNAH
RIVER AREA. THIS SITUATION WILL BE MONITORED CLOSELY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Dec 28, 6:21 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
621 PM EST WED DEC 28 2005

SCZ036-037-282345-

CALHOUN-ORANGEBURG-
621 PM EST WED DEC 28 2005

...STRONG THUNDERSTORMS WILL IMPACT CALHOUN COUNTY AND ORANGEBURG
COUNTY THROUGH 645 PM EST...

AT 621 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES WEST OF
ORANGEBURG...MOVING EAST AT 40 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND ORANGEBURG...
BROOKDALE...ST. MATTHEWS...CAMERON AND ELLOREE THROUGH 645 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Dec 28, 6:23 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
623 PM EST WED DEC 28 2005

SCZ022-027-028-290000-

KERSHAW-LEXINGTON-RICHLAND-
623 PM EST WED DEC 28 2005

...STRONG THUNDERSTORMS WILL IMPACT KERSHAW COUNTY...RICHLAND COUNTY
AND LEXINGTON COUNTY THROUGH 700 PM EST...

AT 623 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER PINE RIDGE...OR ABOUT 5
MILES SOUTH OF SPRINGDALE...MOVING EAST AT 45 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WEST COLUMBIA...
SPRINGDALE...PINE RIDGE...FOREST ACRES...COLUMBIA...CAYCE...
WOODFIELDS...ARCADIA LAKES AND FORT JACKSON THROUGH 700 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Dec 28, 6:24 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
624 PM EST WED DEC 28 2005

SCZ035-041-290000-

BAMBERG-BARNWELL-
624 PM EST WED DEC 28 2005

...STRONG THUNDERSTORMS WILL IMPACT BARNWELL COUNTY AND BAMBERG
COUNTY THROUGH 700 PM EST...

AT 624 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES WEST OF BARNWELL...
MOVING EAST AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND BARNWELL...BLACKVILLE...HILDA...GOVAN...
DENMARK AND BAMBERG THROUGH 700 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, Dec 28, 6:32 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
632 PM EST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             9 NE WAYNESBORO         33.18N 81.90W
12/28/2005  0.75 INCH        BURKE              GA   PUBLIC

            HAIL REPORTED AT MCBEAN MALL AT THE CORNER OF STATE
            HIGHWAYS 23 AND 56

&&

CHERRY
Local storm report, Dec 28, 8:12 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
812 PM EST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             WAYNESBORO              33.09N 82.01W
12/28/2005  0.88 INCH        BURKE              GA   AIRPLANE PILOT

            REPORTED BY PUBLIC

0540 PM     HAIL             WAYNESBORO              33.09N 82.01W
12/28/2005  0.88 INCH        BURKE              GA   AIRPLANE PILOT

            REPORTED BY PUBLIC

&&

LITTLE
Local storm report, Dec 28, 8:15 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
815 PM EST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             WAYNESBORO              33.09N 82.01W
12/28/2005  0.88 INCH        BURKE              GA   PUBLIC

            REPORTED BY PUBLIC

0540 PM     HAIL             WAYNESBORO              33.09N 82.01W
12/28/2005  0.88 INCH        BURKE              GA   PUBLIC

            REPORTED BY PUBLIC

&&

LITTLE

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 7:53 PM ESTSevere Thunderstorm WarningCAEAiken22 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.